Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Gaining weight, have ballbladder polyp and distended abdomen. Not cured by medicine. What's wrong?

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 883 Questions
Question
I am a 46 year old female waiting to see a GI specialist. Because I have no medical insurance I am a clinic patient. I have been to the ER 4 x with NO RESOLUTION. In the past 6+ months I have gained 40 lbs. I have a visibly distended abdomen. I look pregnant. I have gotten so big I find it difficult to wipe my behind. I can no longer see my own vagina. I now have trouble with fecal incontinence. In the past 3 months, I have developed a rash (infection) around my anus. It was diagnosed as peri-anal cellulitis and then re-diagnosed as a fungal infection but none of the medications or treatments has been successful. The itch is SOOOOOOOOOOOOOOOO urgent, it consumes my life!!! The pain is unbearable! A fecal sample test for parasites was negative. Recent tests revealed a 5mm polyp on my gall bladder & I have a lot of pain & cramping in what seems to be my liver or gall bladder. I am retaining so much water, especially in my lower extremities that you can barely tell I have ankles & feet. If I eat only a small amount I am so full - as if I just ate Thanksgiving dinner. WHAT IS WRONG WITH ME?????
Posted Thu, 14 Mar 2013 in Abdominal Pain
 
 
Answered by Dr. Ketan Vagholkar 5 hours later
Hi,
Thanks for writing in.
From the description you have given it appears to be metabolic syndrome.
I would suggest the following investigations to confirm the diagnosis.
1. Lipid profile
2. Liver function tests
3. CBC
4. BUN and serum creatinine estimation.
5. Ultrasound of the abdomen.
Metabolic syndrome classically will exhibit altered liver enzymes, altered lipid profile and fatty infiltration of the liver.
This will then require a multidisciplinary approach to treatment comprising of medications, exercise and dietary modifications.
The other symptoms that is perianal sepsis, pruritus, edema feet etc are all a fallout of obesity and metabolic derrangements.

I hope this answers your querry.
Regards
Above answer was peer-reviewed by
 
Follow-up: Gaining weight, have ballbladder polyp and distended abdomen. Not cured by medicine. What's wrong? 31 minutes later
Ultrasound showed nothing. Diabetes test was negative.

I read:

Most patients with metabolic syndrome are older, obese, sedentary, and have a degree of insulin resistance. Stress can also be a contributing factor. The most important factors are weight, genetics, endocrine disorders (such as polycystic ovary syndrome in women of reproductive age), aging, and sedentary lifestyle

Restricting the overall dietary carbohydrate intake is more effective in reducing the most common symptoms of metabolic syndrome than the more commonly prescribed reduction in dietary fat intake.

I have never been obese until the onset of this situation!!! I went on the Adkins diet & actually gained weight. I eat very little & I actually do quite a bit in the way of activity.

What do I do now?

What medication do I need to increase my metabolic rate?
What medications do I use for the treatment of the condition in my anus?
I have always been muscular & athletic in the past. Therefore a diagnosis of a sedentary disorder may not apply.

Do you think this could be hypothiroidism? If yes, what tests & medications are necessary?
 
 
Answered by Dr. Ketan Vagholkar 23 hours later
Hi,
thanks for the feedback.
1. Regarding the weight gain issue there are two principles which may be adopted that is a balanced diet set up by a medical dietician and aproper graded xercise schedule. These will help you regulate your metabolism as well. Do not go on to any fancy diets at all.
2. For the anal problem , magnesium sulphate fomentations to the affected areas will be of great help. The part should be kept as dry as possible. a short course of antibiotics will also benefit.
3. To rule out thyroid dysfunction estimation of T3,T4 and TSH need to be done.
Basedon the reports medications need to be considered.
I hope this answers all your querries.
Regards
Above answer was peer-reviewed by
 
Follow-up: Gaining weight, have ballbladder polyp and distended abdomen. Not cured by medicine. What's wrong? 5 hours later
I was on Bactrim - prescribed by the ER doctor - for almost a month.
 
 
Answered by Dr. Ketan Vagholkar 18 hours later
Hi,
If you do not have any symptoms of fever , back ache or turbidity in urine and if the urine examination report is normal then you should safely stop the medication.
I hope this answers your querry.
Regards
Above answer was peer-reviewed by
 
Follow-up: Gaining weight, have ballbladder polyp and distended abdomen. Not cured by medicine. What's wrong? 6 hours later
I did stop. The Bactrim did nothing. So, in your professional opinion, what do you think is wrong with me?
 
 
Answered by Dr. Ketan Vagholkar 21 hours later
Hi,
You need to undergo the blood tests and hormonal tests to find the cause of sudden weight gain. It is very difficult to opine just on symptoms on what can be the cause of this weight gain.
Renal, endocrine or hormonal causes need to be explored with relevant investigations..
Regards
Above answer was peer-reviewed by
 
Follow-up: Gaining weight, have ballbladder polyp and distended abdomen. Not cured by medicine. What's wrong? 2 hours later
I know & I will have the tests later in April....just need to know what your opinion is????
 
 
Answered by Dr. Ketan Vagholkar 1 hour later
Hi,
The following are the possibilities.
1. hypothyroidism
2. diabetes
3. ovarian tumors
4. menopausal symptoms (hormonal)
I hope this answers your querry.
Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor